Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 210, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 14, 2017, 12:09 AM CDT for Furnas County, Gosper County, Harlan County, Nebraska. It was in force for 51 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2017, 12:09 AM CDT (05:09 UTC)
- Expired
- Aug 14, 2017, 1:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Furnas County, NE, Gosper County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 125 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 12:22 AM CDT | TSTM WND GST 59 | 2 Nne Cambridge, NE | |
| Aug 14, 12:24 AM CDT | TSTM WND GST 65 | 2 W Arapahoe, NE | 50 MPH SUSTAINED WITH 65 MPH GUSTS ON HANDHELD DEVICE. |
| Aug 14, 12:31 AM CDT | TSTM WND DMG | Cambridge, NE | DELAYED REPORT OF SEVERAL DOWNED TREE BRANCHES IN TOWN...SOME UP TO 6-8 IN DIAMETER. TIME BASED OFF OF PEAK GUST FROM NEARBY MESONET STATION. |
| Aug 14, 12:31 AM CDT | TSTM WND GST 68 | 2 Nne Cambridge, NE | |
| Aug 14, 12:35 AM CDT | HAIL 1.25 | 2 E Holbrook, NE | ON GOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
935
WUUS53 KGID 140509
SVRGID
NEC065-073-083-140600-
/O.NEW.KGID.SV.W.0210.170814T0509Z-170814T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1209 AM CDT MON AUG 14 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southern Gosper County in south central Nebraska...
Northern Furnas County in south central Nebraska...
Northwestern Harlan County in south central Nebraska...
* Until 100 AM CDT
* At 1208 AM CDT, severe thunderstorms were located along a line
extending from near Edison to near Holbrook to Medicine Creek
Reservoir State Recreation Area, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters reported 60 to 65 MPH wind gusts
5 miles north of Arapahoe at 1204 AM.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cambridge, Arapahoe, Oxford, Holbrook and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10010 4044 10009 4044 9998 4049 9998
4048 9964 4035 9964 4035 9961 4018 9957
4016 10019 4035 10020
TIME...MOT...LOC 0508Z 346DEG 16KT 4035 9979 4036 10002 4040 10024
HAIL...1.00IN
WIND...60MPH
$$
Mangels2 follow-up statements
971
WWUS53 KGID 140534
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1234 AM CDT MON AUG 14 2017
NEC065-073-083-140600-
/O.CON.KGID.SV.W.0210.000000T0000Z-170814T0600Z/
Gosper NE-Furnas NE-Harlan NE-
1234 AM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR SOUTHERN GOSPER...NORTHERN FURNAS AND NORTHWESTERN HARLAN
COUNTIES...
At 1233 AM CDT, a severe thunderstorm was located over Holbrook, or
32 miles west of Holdrege, moving southeast at 15 mph. A second
severe thunderstorm was located southwest of Holbrook moving east at
15 MPH
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Public. A mesonet site 2 miles north northeast of Cambridge
measured a 69 MPH wind gust.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Cambridge, Arapahoe, Oxford, Holbrook and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10010 4044 10009 4044 9998 4049 9998
4048 9973 4035 9964 4035 9961 4018 9957
4016 10019 4035 10020
TIME...MOT...LOC 0533Z 337DEG 14KT 4031 9998
HAIL...1.00IN
WIND...70MPH
$$
Mangels970
WWUS53 KGID 140551
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1251 AM CDT MON AUG 14 2017
NEC073-140601-
/O.CAN.KGID.SV.W.0210.000000T0000Z-170814T0600Z/
Gosper NE-
1251 AM CDT MON AUG 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOSPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Nebraska.
LAT...LON 4035 10020 4035 9961 4018 9957 4016 10019
TIME...MOT...LOC 0551Z 346DEG 16KT 4023 9995
$$
NEC065-083-140600-
/O.CON.KGID.SV.W.0210.000000T0000Z-170814T0600Z/
Furnas NE-Harlan NE-
1251 AM CDT MON AUG 14 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR NORTHERN FURNAS AND NORTHWESTERN HARLAN COUNTIES...
At 1251 AM CDT, a severe thunderstorm was located near Holbrook, or
27 miles north of Norton, moving south at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Public.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cambridge, Arapahoe, Oxford, Holbrook and Edison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 10020 4035 9961 4018 9957 4016 10019
TIME...MOT...LOC 0551Z 346DEG 16KT 4023 9995
HAIL...0.75IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:30 PM CDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 13, 6:30 PM CDT, 5 hours 39 minutes before
Area Forecast Discussion National Weather Service Hastings NE 630 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 13 2017 Confidence on how tonight's thunderstorm activity is not as high as I had yesterday for last night's activity. Model guidance continues to vary as to how convection may develop and evolve tonight. Low clouds have hung around much of the forecast area today, especially over central Nebraska and areas north of I-80 and east of Hwy 183. This has kept temperatures slightly cooler than anticipated with some areas in central Nebraska struggling into the mid to upper 70s. Where clouds have scattered out, temperatures are moving into the low 80s. Tonight: There is a boundary draped across Nebraska from southeast SD to the northeast corner of Colorado. This boundary is likely to be a focus for thunderstorm development, which hasn't changed much since yesterday. The upper level disturbance moving southeastward from the Dakota's will aid thunderstorm development and progression overnight. The HRRR/RUC/NAMnest develop thunderstorms along the boundary this afternoon with the activity taking a dive southward into north central Kansas by evening, with a secondary chance overnight with activity from the High plains. The NAM moves activity out from the High Plains tracking eastward across the state and the GFS fires activity along the boundary and keeps it going over central and south central Nebraska all night long. Have taken a combo of these scenarios for the precipitation potential tonight, but my current thinking is that the NAMNest/HRRR/RUC are handling it better especially with the low cloud cover today. However, despite the cloud cover Mesoanalysis indicates 2000-3000 J/kg CAPE this afternoon. All of this being said, any activity that may develop tonight has the chance of being severe with ample instability and 40-45 kts shear. Large hail and damaging winds are possible. Monday: Depending on how convection evolves tonight will impact any activity tomorrow. Have included a small chance for precipitation throughout the day tomorrow, but confidence is not high that it will materialize or how it will evolve. Highs tomorrow are in the 80s over most locations with some low 90s in north central Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun Aug 13 2017 The upper level pattern will go from zonal to more southwesterly and back to zonal by the end of the forecast period. The main theme is various chances of precipitation and temperatures near to below normal through the extended. The next best chance for organized precipitation will be along a frontal boundary that moves through the area Tuesday night into Wednesday morning. The upper disturbance associated with this front is fairly strong and think the chances for precipitation are fairly high. Wednesday and beyond, the Central Plains will be under zonal flow, and numerous disturbances will be traversing the area bringing additional precipitation chances. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT There are still discrepancies among the guidance in regards to what the overall weather pattern will be over the Central Plains on Monday August 21st. That being said, the main upper pattern is similar with zonal to slight southwesterly flow. Today the ECMWF indicates a chance for precipitation while the GFS/Canadian keep it dry. It is still to early to confidently assess cloud cover. Stay tuned. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 630 PM CDT Sun Aug 13 2017 Strong to severe thunderstorms have developed to the northwest of the KEAR/KGRI terminals as of 00z. High-resolution guidance indicates that thunderstorms may impact both terminals and have included a tempo group for thunderstorms between 01-03/04z, with VCTS surrounding that time. These thunderstorms could have some gusty winds, so included gusty winds with the tempo group as well. There could be additional thunderstorms overnight, but expect things to diminish by morning with some mid-level clouds persisting through the day. Winds will remain relatively light and out of the south outside of the times they may be impacted by thunderstorm outflow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, Aug 13, 3:28 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 328 PM CDT Sun Aug 13 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 142030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 328 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are possible this afternoon and evening across much of the area, but especially along and west of Hwy 281 in south central Nebraska and north central Kansas. Expect these storms to develop along a boundary in central Nebraska and to track southward. These storms could have hail to golfball size and winds to 60 mph. Additional storms may persist overnight and may be strong, but the majority of severe activity is expected before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There continue to be chances for showers and thunderstorms throughout the remainder of the forecast period. Thunderstorms that develop on Tuesday may be strong to severe, but beyond that time frame, it is too early to confidently assess the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, Aug 13, 10:05 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL GOTHENBURG 40.93N 100.16W
08/13/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
&&Local storm report, Aug 13, 10:10 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1010 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL GOTHENBURG 40.93N 100.15W
08/13/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
ON GOING.
&&Local storm report, Aug 13, 10:12 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL GOTHENBURG 40.93N 100.16W
08/13/2017 E1.25 INCH DAWSON NE TRAINED SPOTTER
GROUND IS COVERED COMPLETELY WITH HAIL.
&&Local storm report, Aug 13, 10:59 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1059 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1023 PM HAIL COZAD 40.86N 99.99W
08/13/2017 M1.50 INCH DAWSON NE PUBLIC
REPORT AND PICTURE VIA FACEBOOK.
&&Special weather statement, Aug 13, 11:33 PM CDT, 36 minutes before
Special Weather Statement National Weather Service Hastings NE 1133 PM CDT SUN AUG 13 2017 NEZ060-140515- Dawson NE- 1133 PM CDT SUN AUG 13 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL 1215 AM CDT... At 1132 PM CDT, Doppler radar was tracking a strong thunderstorm near Gothenburg, or 23 miles northeast of Curtis, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cozad, Gothenburg, Willow Island and Farnam. This includes Interstate 80 between mile markers 209 and 231. A severe thunderstorm watch remains in effect until midnight CDT for south central Nebraska. LAT...LON 4100 10022 4087 9978 4070 9989 4070 10022 TIME...MOT...LOC 0432Z 296DEG 17KT 4090 10023 Heinlein
Local storm report, Aug 14, 12:07 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT MON AUG 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 AM TSTM WND GST 6 N ARAPAHOE 40.39N 99.90W
08/14/2017 E65 MPH GOSPER NE TRAINED SPOTTER
60-65 MPH WIND GUSTS REPORTED BY STORM
CHASER 5 NORTH OF ARAPAHOE.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 38 min |
| Aug 13, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 49 min |
| Aug 13, 9:34 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 41 min |
| Aug 13, 9:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 46 min |
| Aug 13, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 44 min |
| Aug 13, 10:24 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 51 min |
| Aug 13, 10:59 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 46 min |
| Aug 13, 11:32 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 43 min |
| Aug 13, 11:33 PM CDT | Special Weather Statement | GID | Dawson | 42 min |
| Aug 14, 12:22 AM CDT | Areal Flood Advisory | GID | Furnas, Gosper | 3 hr |
| Aug 14, 12:49 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 41 min |
| Aug 14, 1:22 AM CDT | Severe Thunderstorm Warning | GID | Furnas | 38 min |
| Aug 14, 1:29 AM CDT | Flash Flood Warning | GID | Furnas, Gosper | 6 hr |
| Aug 14, 1:37 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 38 min |
| Aug 14, 1:57 AM CDT | Special Weather Statement | GID | Furnas | 48 min |
| Aug 14, 2:13 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 47 min |
| Aug 14, 2:29 AM CDT | Special Weather Statement | GID | Furnas | 46 min |
| Aug 14, 2:34 AM CDT | Areal Flood Advisory | GID | Dawson, Gosper | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.